MAUDE Adverse Event Report: WRIGHTS LANE SYNTHES USA PRODUCTS LLC 2.0MM DRILL BIT WITH 16MM STOP QC; INSTR,SURGICAL,ORTHOPEDIC,AC- POWERED MOTOR/ACCESS & ATTACH

WRIGHTS LANE SYNTHES USA PRODUCTS LLC 2.0MM DRILL BIT WITH 16MM STOP QC; INSTR,SURGICAL,ORTHOPEDIC,AC- POWERED MOTOR/ACCESS & ATTACH
Model Number 03.617.916
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 12/13/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The investigation could not be completed; no conclusion could be drawn, as no product was received.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that on (b)(6) 2019, during anterior cervical decompression and fusion, while drilling through an unknown zero-p natural plate, the tip of the drill bit broke off and the broken fragment was retrieved immediately.The surgery was completed successfully with no harm to the patient reported.There was another drill bit used to complete the procedure.It was unknown if there was surgical delay.Concomitant device reported: unknown zero-p plate (part# unknown, lot# unknown, quantity 1).This report is for one (1) 2.0mm drill bit with 16mm stop qc.This is report 1 of 1 for (b)(4).
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.If the information is unknown, not available or does not apply, the section/field of the form is left blank.H3, h4, h6 investigation summary.Visual inspection: the 2.0mm drill bit with 16mm stop qc (p/n: 03.617.916, lot number: 8857942) was received at us cq.Visual inspection of the complaint device showed the drill bit had broken partway through the flutes.Device failure/defect identified? yes.Dimensional inspection: no dimensional inspection can be performed due to post manufacturing damage.Document/specification review: no design issues or discrepancies were identified.Complaint confirmed? yes.Investigation conclusion: this complaint is confirmed as the drill bit has broken partway through the flutes.No definitive root cause could be determined based on the provided information.No new, unique or different patient harms were identified as a result of this evaluation.There was no indication that a design or manufacturing issue contributed to the complaint.No design issues were observed during the document/specification review.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post market safety surveillance activities.Device history: part: 03.617.916-us.Lot: 8857942.Manufacturing site: bettlach.Release to warehouse date: 28.Feb.2014.A manufacturing record evaluation was performed for the finished device lot number, and no non-conformances were identified.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
Updated event.The surgery was delayed for less than a minute.The surgeon was able to retrieve the tip of the broken drill bit almost immediately and the surgery was able to continue.

Brand Name
2.0MM DRILL BIT WITH 16MM STOP QC
Common Device Name
INSTR,SURGICAL,ORTHOPEDIC,AC- POWERED MOTOR/ACCESS & ATTACH
Manufacturer (Section D)
WRIGHTS LANE SYNTHES USA PRODUCTS LLC
1302 wrights lane east
west chester PA 19380
MDR Report Key9565905
Report Number2939274-2020-00094
Device Sequence Number2224028
Product Code HWE
UDI-Device Identifier10705034717234
UDI-Public(01)10705034717234
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/13/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number03.617.916
Device Catalogue Number03.617.916
Device Lot Number8857942
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/09/2020
Initial Date Received by Manufacturer 12/13/2019
Supplement Date Received by Manufacturer01/09/2020
Initial Report FDA Received Date01/08/2020
Supplement Report FDA Received Date01/31/2020
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
UNK - CAGE/PLATE: ZERO-P
Patient Age49 YR
Patient Weight107